Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Unique factorization in modules and symmetric algebras

Author: Douglas L. Costa
Journal: Trans. Amer. Math. Soc. 224 (1976), 267-280
MSC: Primary 13F15
MathSciNet review: 0422250
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Necessary and sufficient conditions are given for a torsion-free module M over a UFD D to admit a smallest factorial module containing it. This factorial hull is $\cap {M_P}$, the intersection taken over all height one primes of D. In case M is finitely generated, the hull is ${M^{ \ast \ast }}$, the bidual of M. It is shown that if the symmetric algebra ${S_D}(M)$ admits a hull, then the hull is the smallest graded UFD containing ${S_D}(M)$. ${S_D}(M)$ is a UFD if and only if it is a factorial D-module. If M is finitely generated over D, but not necessarily torsion-free, then ${ \oplus _{i \geqslant 0}}{({S^i}(M))^{ \ast \ast }}$ is a graded UFD. Examples are given to show that any finite number of symmetric powers of M may be factorial without ${S_D}(M)$ being factorial.

References [Enhancements On Off] (What's this?)

  • Nicolas Bourbaki, Elements of mathematics. Commutative algebra, Hermann, Paris; Addison-Wesley Publishing Co., Reading, Mass., 1972. Translated from the French. MR 0360549
  • D. L. Costa, Symmetric algebras and retracts, Dissertation, Univ. of Kansas, 1974.
  • Robert M. Fossum, The divisor class group of a Krull domain, Springer-Verlag, New York-Heidelberg, 1973. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 74. MR 0382254
  • László Fuchs, Infinite abelian groups. Vol. II, Academic Press, New York-London, 1973. Pure and Applied Mathematics. Vol. 36-II. MR 0349869
  • Daniel Lazard, Autour de la platitude, Bull. Soc. Math. France 97 (1969), 81–128 (French). MR 254100
  • Anne-Marie Nicolas, Modules factoriels, Bull. Sci. Math. (2) 95 (1971), 33–52 (French). MR 284426
  • Anne-Marie Nicolas, Extensions factorielles et modules factorables, Bull. Sci. Math. (2) 98 (1974), no. 2, 117–143 (French). MR 424788
  • Pierre Samuel, Anneaux gradués factoriels et modules réflexifs, Bull. Soc. Math. France 92 (1964), 237–249 (French). MR 186702

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13F15

Retrieve articles in all journals with MSC: 13F15

Additional Information

Keywords: Factorial module, symmetric algebra
Article copyright: © Copyright 1976 American Mathematical Society